Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 31, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Oct 12, 2023, 4:47 PM CDT for Adams County, Hall County, Nebraska. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2023, 4:47 PM CDT (21:47 UTC)
- Expired
- Oct 12, 2023, 5:00 PM CDT
- In force
- 13 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Adams County, NE, Hall County, NE
The radar
The Grand Island radar (KUEX), 45 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 5:04 PM CDT | TORNADO | 3 Ssw Doniphan, NE | Very brief rope tornado reported by a few storm chasers and also fire department personnel...1 mile west of Hwy 281. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 12, 1:12 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
124
WFUS53 KGID 122147
TORGID
NEC001-079-122215-
/O.NEW.KGID.TO.W.0031.231012T2147Z-231012T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
447 PM CDT Thu Oct 12 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
North central Adams County in south central Nebraska...
Southeastern Hall County in south central Nebraska...
* Until 515 PM CDT.
* At 447 PM CDT, a tornado producing storm was located over Prosser,
or 10 miles northwest of Hastings, moving northeast at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Adams and southeastern Hall Counties.
This includes Interstate 80 between mile markers 304 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4067 9855 4068 9857 4087 9849 4075 9828
TIME...MOT...LOC 2147Z 220DEG 16KT 4068 9855
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Mangels2 follow-up statements
304
WWUS53 KGID 122153
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
453 PM CDT Thu Oct 12 2023
NEC001-122203-
/O.CAN.KGID.TO.W.0031.000000T0000Z-231012T2215Z/
Adams NE-
453 PM CDT Thu Oct 12 2023
...THE TORNADO WARNING FOR NORTH CENTRAL ADAMS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for south central
Nebraska.
LAT...LON 4070 9851 4070 9856 4071 9856 4087 9849
4078 9833
TIME...MOT...LOC 2153Z 209DEG 16KT 4072 9853
$$
NEC079-122215-
/O.CON.KGID.TO.W.0031.000000T0000Z-231012T2215Z/
Hall NE-
453 PM CDT Thu Oct 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN HALL COUNTY...
At 453 PM CDT, a confirmed tornado was located near Prosser, or 11
miles northwest of Hastings, moving northeast at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Doniphan.
This includes Interstate 80 between mile markers 304 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4070 9851 4070 9856 4071 9856 4087 9849
4078 9833
TIME...MOT...LOC 2153Z 209DEG 16KT 4072 9853
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Mangels149
WWUS53 KGID 122200
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
500 PM CDT Thu Oct 12 2023
NEC079-122209-
/O.CAN.KGID.TO.W.0031.000000T0000Z-231012T2215Z/
Hall NE-
500 PM CDT Thu Oct 12 2023
...THE TORNADO WARNING FOR SOUTHEASTERN HALL COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for south central
Nebraska.
LAT...LON 4070 9851 4070 9856 4071 9856 4087 9849
4078 9833
TIME...MOT...LOC 2159Z 220DEG 16KT 4073 9851
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Oct 12, 4:17 PM CDT, 30 minutes earlier.
Area forecast discussion, Oct 12, 4:17 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
417 PM CDT Thu Oct 12 2023
.Mesoscale Discussion...
Issued at 357 PM CDT Thu Oct 12 2023
Overall expectations from earlier-than-usual discussion for
"afternoon package" below remain on track.
Just within the last half hour, a QLCS tornado was confirmed a
few to several miles east through northeast of Hildreth, and the
environment is favorable for additional (at least brief) tornadoes
along this line, with KUEX VAD indicating high-end 0-3km shear of
55KT based on very latest data. We are also closely watching the
broken line of activity in our far southeast CWA, as although the
environment is currently not as favorable/imminent for tornado
development, that could change in the next hour or so (although
much of this threat will likely remain outside our CWA).
THE BOTTOM LINE: We are entering a 2-3 hour window (through
around 7 PM) of overall-greatest concern for at least
brief/transient tornado development along the line of convection
tracking east- northeast across our central to east-northeast Neb
zones. This activity is in a very favorable environment for at
least brief tornadoes right within the classic "triple point"
right near the heart of the the strong surface low (990
millibars), along the surface warm front and just ahead of the
surging dryline/cold front combo.
&&
.DISCUSSION...(This evening through Thursday)
Issued at 1216 PM CDT Thu Oct 12 2023
Key Messages:
* Severe storms noon to 8pm today. Hail, wind and tornadoes are
all possible across nearly the entire forecast area. Storms
move from southwest to northeast. Peak timeframe for tornadoes
is 3-6pm.
* High winds likely starting early Friday morning. Highest winds
west of Highway 281, but entire area has good potential to see
gusts 50-60 MPH.
* Cold weekend. Subfreezing temperatures possible Saturday,
Sunday and Monday nights. Sunday night is likely coldest, but
not a widespread "hard-freeze."
Details:
As of late morning, surface observations show surface low just
centered around Oberlin, KS and slowly pushing northeast with
dryline/cold front extending to the south/southwest. Most of the
area remains cloudy, but ascent from the strong upper-level system
should help compensate for any lack of instability from daytime
heating. There are already some weak thunderstorms on radar, with
near-term models indicating potential for severe convection as
early as 1pm, with coverage/intensity increasing by 3-4pm.
Primary point of initiation is favored to be in the
Dawson/Phelps/Harlan county area, with storms will continue to
move northeast across the area through early evening.
Strong shear (effective bulk shear of 40-50kts) will favor
supercell structures, but CAMs do show a somewhat "messy" storm
mode. Regardless, these storms will be supportive of large hail,
damaging wind, and tornadoes. The tornado environment appears to
be most favorable roughly in the 3-6pm timeframe as we see good
low level instability (0-3km CAPE 200-300j/kg) paired with locally
enhanced 0-1km helicity near the surface low. The ensemble mean
sigtor parameter from the 12Z HREF is in the 1-2 range, pretty
good clustering of updraft helicity nearby. While not a huge
"tornado outbreak" day, I'd personally be surprised if we don't
have at least a couple tornadoes this afternoon.
Severe storms move out of the area by 7-8pm, but showers and
perhaps a few thunderstorms remain possible into the evening.
After a bit of a lull in the early overnight, additional rain will
move in from the northwest on the backside of the low. At this
same time, northwest winds should really start to ramp up. Expect
western portions of the area to already be seeing gusts around
60mph at sunrise on Friday with this spreading eastward through
the morning hours. The entire area is likely to see gusts over 50
MPH, but eastern portions are still less favored to meet high-wind
criteria (58 MPH), so the High Wind Warning has been kept just
for our counties from Highway 281 westward. Temperatures in the
40s and 50s will make for a truly unpleasant day.
We dry out on Saturday, and winds continue to decrease, but we
will remain cool with temperatures only reaching the low to mid
50s for most. Overnight lows could dip to near freezing in western
portions of the are Saturday night.
Sunday will be similar to Saturday, but with lighter wind. Sunday
night will be the coldest night of the week as high pressure
moves across. Western areas are likely to see freezing
temperatures, but this likely won't be a widespread hard freeze
for the entire area. We gradually warm up back to near normal by
the middle of next week. Our next system brings our next chance
for rain into the area Wednesday into next Thursday.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1212 PM CDT Thu Oct 12 2023
IFR ceilings should lift this afternoon, then thunderstorms (some
severe) expected to move through the region in the 20-01Z
timeframe.
Ceilings fall back to MVFR and substantially stronger winds arrive
on the back side of the low Friday morning.
&&
.FIRE WEATHER...
Issued at 1216 PM CDT Thu Oct 12 2023
Red Flag Warning remains in effect for Rooks and Osborne
counties. Given the cloud cover, am not confident enough to expand
it any further eastward or northward. Regardless of exact RH
values, the southwest/west winds gusting up to 40 MPH will lead to
very high fire danger. Humidity comes up substantially tonight,
but the arrival of 50-60 MPH northwest gusts Friday morning would
cause issues with any firefighting efforts should any fires start
up today.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 4 AM to 7 PM CDT Friday for NEZ039-040-
046-047-060>062-072>075-082>085.
KS...High Wind Warning from 4 AM to 7 PM CDT Friday for KSZ005-006-
017-018.
Red Flag Warning until 7 PM CDT this evening for KSZ017-018.
&&
Mesoscale...Pfannkuch
DISCUSSION...Mangels
AVIATION...Mangels
FIRE WEATHER...MangelsHazardous weather outlook, Oct 12, 11:59 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1159 AM CDT Thu Oct 12 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1159 AM CDT Thu Oct 12 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are possible over most of the outlook area through approximately 8pm this evening The highest threat for severe weather is approximately 3 to 7pm. Threats include tornadoes, large hail up to the size of ping pong balls, and damaging wind gusts up to 70 MPH. Near-critical to critical fire weather conditions are expected across portions of north central Kansas today. The worst conditions are expected to be across Osborne and Rooks counties, where a Red Flag warning is in effect until 7 PM. Late tonight, strong northwest winds will begin to spread across the outlook area, and a High Wind Warning is in effect for areas along and west of Highway 281. Please see the High Wind Warning message for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Northwest winds gusting 45 to 60 MPH continue across the entire outlook area into Friday afternoon. The High Wind Warning will be remains effect through 7 PM Friday western portions of the outlook area that are most likely to see gusts near 60 MPH. Sunday night into Monday morning near to below freezing temperatures are expected across the local area. .SPOTTER INFORMATION STATEMENT... Any reports of hail, damaging wind gusts, funnel clouds or tornadoes are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Oct 12, 3:45 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
345 PM CDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Rain 5 NNE Lexington 40.84N 99.70W
10/12/2023 M2.24 inch Dawson NE Mesonet
Rain so far today, most of which fell 1-2pm.
Unofficial mesonet.
&&
PfannkuchLocal storm report, Oct 12, 3:49 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
349 PM CDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tornado 2 E Hildreth 40.34N 99.01W
10/12/2023 Franklin NE Storm Chaser
Just touched down. Storm chaser report via
NWSChat.
&&
PfannkuchLocal storm report, Oct 12, 3:52 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
352 PM CDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Hail 4 SE Hildreth 40.29N 98.99W
10/12/2023 E1.00 inch Franklin NE Public
Report from mPING: Quarter (1.00 in.).
&&
PfannkuchSpecial weather statement, Oct 12, 4:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
411 PM CDT Thu Oct 12 2023
NEZ046-047-061-062-074-075-122200-
Buffalo NE-Adams NE-Howard NE-Hall NE-Kearney NE-Sherman NE-
411 PM CDT Thu Oct 12 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ADAMS...NORTHEASTERN
KEARNEY...EASTERN BUFFALO...SOUTHERN SHERMAN...SOUTHWESTERN HOWARD
AND WESTERN HALL COUNTIES THROUGH 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hazard to Poole to 6 miles south of Gibbon.
Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Gibbon and Ravenna around 415 PM CDT.
Shelton around 420 PM CDT.
Rockville around 425 PM CDT.
Boelus around 430 PM CDT.
Other locations in the path of these storms include Wood River, Cairo
and Ashton.
This includes Interstate 80 between mile markers 278 and 305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for south central
and central Nebraska.
&&
LAT...LON 4127 9880 4114 9858 4067 9846 4047 9895
4094 9906 4111 9915
TIME...MOT...LOC 2111Z 239DEG 22KT 4110 9907 4097 9895 4066 9887
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MangelsSpecial weather statement, Oct 12, 4:27 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
427 PM CDT Thu Oct 12 2023
NEZ075-122200-
Adams NE-
427 PM CDT Thu Oct 12 2023
...A STRONG THUNDERSTORM WILL IMPACT ADAMS COUNTY THROUGH 500 PM
CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roseland, or 12 miles southwest of Hastings, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hastings and Juniata around 440 PM CDT.
Hansen around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for south central
Nebraska.
&&
LAT...LON 4035 9858 4035 9862 4036 9862 4049 9872
4056 9872 4070 9842 4070 9828 4044 9828
TIME...MOT...LOC 2127Z 230DEG 31KT 4051 9859
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WeselyLocal storm report, Oct 12, 4:37 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
437 PM CDT Thu Oct 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Dmg 5 NE Bertrand 40.58N 99.57W
10/12/2023 Phelps NE Public
Windows blown out of a building.
&&
NOAA/NWS/MoritzThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 10:36 PM CDT | Special Weather Statement | GID | Polk | 39 min |
| Oct 11, 10:59 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 20 min |
| Oct 12, 12:16 AM CDT | Special Weather Statement | GID | Dawson | 44 min |
| Oct 12, 12:35 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 40 min |
| Oct 12, 1:46 AM CDT | Special Weather Statement | GID | Sherman, Valley | 44 min |
| Oct 12, 3:29 AM CDT | High Wind Warning | GID | Adams, Buffalo, Clay, Dawson, Franklin, Furnas and 14 more | 37 hr |
| Oct 12, 12:36 PM CDT | Special Weather Statement | GID | Dawson | 24 min |
| Oct 12, 12:49 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 28 min |
| Oct 12, 12:53 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 29 min |
| Oct 12, 1:16 PM CDT | Special Weather Statement | GID | Dawson | 29 min |
| Oct 12, 1:21 PM CDT | Special Weather Statement | GID | Gosper | 39 min |
| Oct 12, 2:08 PM CDT | Special Weather Statement | GID | Phelps | 37 min |
| Oct 12, 2:15 PM CDT | Special Weather Statement | GID | Furnas | 30 min |
| Oct 12, 2:18 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Phelps | 27 min |
| Oct 12, 2:41 PM CDT | Special Weather Statement | GID | Phelps | 49 min |
| Oct 12, 2:41 PM CDT | Special Weather Statement | GID | Harlan | 34 min |
| Oct 12, 2:52 PM CDT | Tornado Warning | GID | Harlan, Phelps | 23 min |
| Oct 12, 2:58 PM CDT | Special Weather Statement | GID | Harlan | 32 min |
| Oct 12, 3:14 PM CDT | Special Weather Statement | GID | Phelps | 31 min |
| Oct 12, 3:25 PM CDT | Special Weather Statement | GID | Buffalo | 50 min |
| Oct 12, 3:32 PM CDT | Special Weather Statement | GID | Kearney | 28 min |
| Oct 12, 3:40 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 35 min |
| Oct 12, 3:44 PM CDT | Tornado Warning | GID | Franklin, Kearney | 31 min |
| Oct 12, 4:06 PM CDT | Tornado Warning | GID | Adams, Franklin, Kearney, Webster | 24 min |
| Oct 12, 4:11 PM CDT | Special Weather Statement | GID | Kearney | 49 min |
| Oct 12, 4:27 PM CDT | Special Weather Statement | GID | Adams | 33 min |
| Oct 12, 4:56 PM CDT | Special Weather Statement | GID | Hamilton | 34 min |
| Oct 12, 4:59 PM CDT | Special Weather Statement | GID | Hall, Howard | 31 min |
| Oct 12, 5:15 PM CDT | Special Weather Statement | GID | Hamilton | 30 min |
| Oct 12, 5:20 PM CDT | Special Weather Statement | GID | Fillmore | 25 min |
| Oct 12, 5:47 PM CDT | Special Weather Statement | GID | Fillmore | 28 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.